Alert archive / Alabama / Red Flag Warnings in 2010
Red Flag Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 21, 2010, 11:59 AM CST for 10 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2010, 11:59 AM CST (17:59 UTC)
- Expired
- Feb 21, 2010, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, Jefferson County, AL, Marion County, AL, St. Clair County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114 WWUS84 KBMX 211759 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1159 AM CST SUN FEB 21 2010 ...DRY CONDITIONS EXPECTED THIS AFTERNOON ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA... ALZ011-014-015-017>021-024-026-220000- /O.NEW.KBMX.FW.W.0010.100221T1800Z-100222T0000Z/ MARION-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE- JEFFERSON-ST. CLAIR- 1159 AM CST SUN FEB 21 2010 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR AREAS MAINLY ALONG AND NORTH OF A WINFIELD...TO HOOVER...TO RANBURNE LINE. A DRY AIRMASS OVER THE NORTHERN PORTIONS OF CENTRAL ALABAMA WILL CONTINUE THIS AFTERNOON WITH RELATIVE HUMIDITY VALUES EXPECTED TO FALL BELOW 25 PERCENT FOR SEVERAL HOURS THROUGH 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW RELATIVE HUMIDITY AND WARMING TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$ 08/MNK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:52 AM CST, 7 minutes earlier.
Area forecast discussion, Feb 21, 11:52 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 AM CST SUN FEB 21 2010 .UPDATE...FOR MORNING UPDATE, AVIATION, AND FIRE WEATHER. && .DISCUSSION... UPDATED MAINLY FOR CHANGES IN DEW POINTS IN GRIDS. CLOUDS AND GREATER MOISTURE HOLDING OFF A LITTLE LONGER. ONLY TWEAKED TEMPS A TAD HIGHER MAINLY S OF I 85. UPDATED GRIDS/ZONES ALREADY OUT. 08/MNK && .DISCUSSION... /ISSUED 406 AM CST SUN FEB 21 2010/ SHORT TERM...TODAY THROUGH MONDAY. OVERALL FORECAST STILL ON TRACK FOR THE FIRST 48 HOURS AS THE NEXT SYSTEM WILL BEGIN TO APPROACH THE AREA THIS AFTERNOON. ALTHOUGH THERE ARE SOME SUBTLE DIFFERENCES. THERE DOES NOT APPEAR TO BE AS MUCH PRECIPITATION ALONG THE WARM FRONT THIS AFTERNOON AS ORIGINALLY BELIEVED...SO HAVE RE-ORIENTED THE BEGINNING OF THE PRECIPITATION BACK TO THE WEST...AHEAD OF THE COLD FRONT. CAN NOT RULE OUT ISOLATED SHOWERS WITH THE WARM FRONT...BUT QUESTIONS LIE WITH JUST HOW FAR NORTH THE MAIN WARM FRONT WILL LIFT. AS WE GET INTO THIS EVENING AND INTO THE OVERNIGHT HOURS...WE WILL SEE THE PRECIPITATION SHIELD SPREAD EAST AND WILL LIKELY IMPACT MOST OF CENTRAL ALABAMA BY 6 AM MONDAY. SO WENT WITH CATEGORICAL POPS ALMOST AT ALL LOCATIONS. WE DID KEEP THE HIGHEST POPS WEST OF THE INTERSTATE 65 CORRIDOR THROUGH MIDNIGHT...AND THEN MOVED THEM TO EAST OVERNIGHT. THERE IS STILL SOME INSTABILITY OVER THE AREA OVERNIGHT...SO THERE MAY BE A FEW EMBEDDED THUNDERSTORMS WITH THE COLD FRONT AS IT MOVES THROUGH OVERNIGHT. AT THIS TIME NOT EXPECTING ANY BIG IMPACT WITH STORMS... BUT WILL NEED TO MONITOR. AVERAGE RAINFALL WILL BE HALF TO THREE-QUARTERS OF AN INCH...SO WE DO NOT ANTICIPATE ANYTHING MORE THAN LOCALIZED NUISANCE FLOODING IF ANY AT ALL OVERNIGHT. LOOK FOR THE PRECIPITATION SHIELD TO BE SLOW TO WORK OUT THE SOUTHEAST ON MONDAY MORNING...SO HAVE GONE WITH LIKELY POPS ACROSS THE SOUTHEAST THROUGH NOON. SCATTERED SHOWERS AND OR DRIZZLE WILL STILL BE POSSIBLE THROUGH THE REST OF THE DAY ON MONDAY. LONG TERM...TUESDAY THROUGH SATURDAY. EYES WILL NOW FOCUS ON A PACIFIC SYSTEM THAT WILL SLIDE OUT THE PLAINS. THIS SYSTEM IS PROGGED TO IMPACT THE AREA ON TUESDAY NIGHT INTO WEDNESDAY MORNING. PRIOR TO TONIGHT...CONFIDENCE HAD BEEN LOW WITH THIS SYSTEM. NOW WITH THE CURRENT MODEL RUNS... CONFIDENCE IS EVEN LOWER...IF THAT COULD ACTUALLY HAPPEN. MODELS ARE HAVING A VERY HARD TIME CAPTURING WHAT WILL OCCUR AS FAR AS PRECIPITATION AND PLACEMENT OF THIS SHORTWAVE WITHIN THIS LONGWAVE PATTERN AND THE SHIFT THAT WILL TAKE PLACE OVER THE CONUS. THE ONE THING THAT THE MODELS ARE SOMEWHAT CONSISTENT ON IS THAT THERE WILL BE SOME PRECIPITATION WITH THE SHORTWAVE. THE PROBLEM OCCURS WITH THE PLACEMENT OF THIS SHORTWAVE. THE 00Z/06Z GFS AND 00Z GEM KEEP THE PRECIPITATION ACROSS THE SOUTH WITH COLDER TEMPERATURES ACROSS THE NORTH. THE 00Z NAM CAME IN WITH PRECIPITATION ALONG THE INTERSTATE 59 CORRIDOR AND SLIGHTLY WARMER TEMPERATURES. AND THE 00Z EURO CAME IN WITH PRECIPITATION ACROSS ALL OF CENTRAL ALABAMA AND EVEN WARMER TEMPERATURES. WITH THE 6Z MODELS COMING IN...THE NAM IS FURTHER SOUTH AND MORE IN LINE WITH THE 00Z/06Z GFS AND GEM. TO THROW EVEN MORE CONFUSION IN...THE 12Z EURO FROM SATURDAY DID NOT HAVE ANY PRECIPITATION IN AT ALL. TO TAKE INTO ACCOUNT FOR THIS UNCERTAINTY WILL GO WITH A BLEND OF THE MODELS AND KEEP A SLIGHT CHANCE OF RAIN ACROSS MUCH OF THE AREA WITH ABOVE FREEZING TEMPERATURES WEDNESDAY MORNING. SO WITH ALL THESE FACTORS HAVE ELECTED TO REMOVE THE MENTION OF SNOW FROM THE FORECAST. HOWEVER...MODELS ARE SHOWING THE CRITICAL THICKNESSES ARE GOOD FOR A SWITCHOVER FROM RAIN TO SNOW...BUT WE HAVE NOT SHARED TO WELL WITH POST-FRONTAL SNOWS SO FAR THIS YEAR. WE MAY HAVE TO ADD SNOW BACK IN AS THE SYSTEM GETS CLOSER...BUT CONFIDENCE IS JUST TOO LOW TO CONTINUE TO MENTION FOR NOW. WHAT WE ARE FAIRLY CONFIDENT IN IS THE FACT THAT THE COLD TEMPERATURES WILL MOVE BACK INTO THE AREA FOR THE END OF THE WEEK. MODELS ARE TOO WARM FOR THURSDAY AND FRIDAY...SO WILL UNDERCUT BY A FEW DEGREES EACH DAY. SOMEWHAT OF A WARM UP BY NEXT WEEKEND...BUT MORE ON THAT IN THE UPCOMING DAYS. 16 && .AVIATION...18Z TAF DISCUSSION. A STORM SYSTEM WILL BEGIN AFFECTING CENTRAL ALABAMA LATE THIS AFTERNOON INTO THE EVENING AS A WARM FRONT LIFTS NORTHWARD. NOT TOO MUCH CHANGE IN THE TAFS. PUSHED BACK INITIAL CLOUDS COMING IN A FEW HRS. RAIN STILL EXPECTED FOR MAINLY OVERNIGHT HRS. LEFT OUT THUNDERSTORM MENTION AS ALTHOUGH IT IS A POSSIBILITY CONFIDENCE IS LOW AT ANY ONE POINT...WHEREAS CONFIDENCE IS MUCH HIGHER THAT RAIN WILL OCCUR BEGINNING THIS EVENING...ALONG WITH LOW CIGS LATE. POSSIBLY AN ISOLATED GUST OR SO WITH ANY STRONGER ACTIVITY IS NOT OUT OF THE QUESTION...BUT OVERALL WINDS SHOULD REMAIN LIGHT. REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE CEILOMETER. THE CEILOMETER WILL BE IN TESTING PHASE THROUGH FEBRUARY. 08 && .FIRE WEATHER... DRIER DEW POINTS THAN PREVIOUSLY ANTICIPATED ARE OCCURRING. MOISTURE...CLOUD COVER AND RAIN ARE TAKING LONGER TO MOVE IN FROM THE SOUTHWEST. HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR NORTHERN PORTIONS OF CENTRAL ALABAMA...GENERALLY ALONG AND NORTH OF A WINFIELD TO HOOVER TO RANBURNE LINE THROUGH 6 PM. 08/MNK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 44 62 38 50 / 10 100 30 10 10 ANNISTON 68 47 63 38 53 / 10 100 30 10 10 BIRMINGHAM 68 49 62 36 53 / 10 100 20 10 10 TUSCALOOSA 68 50 63 37 56 / 20 100 10 10 10 CALERA 67 50 63 38 53 / 10 100 20 10 10 AUBURN 69 49 67 40 55 / 10 80 50 10 10 MONTGOMERY 69 50 66 41 58 / 10 90 40 10 10 TROY 70 51 68 42 58 / 10 80 50 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM SUNDAY FOR ALZ011-ALZ014-ALZ015- ALZ017-ALZ018-ALZ019-ALZ020-ALZ021-ALZ024-ALZ026...FOR THE NORTHERN SECTIONS OF CENTRAL ALABAMA...ALONG AND NORTH OF A WINFIELD TO HOOVER TO RANBURNE LINE. && 08/16/08/08
Hazardous weather outlook, Feb 21, 6:34 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 634 AM CST SUN FEB 21 2010 ALZ011>015-017>050-221230- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 634 AM CST SUN FEB 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GUSTY WINDS ARE POSSIBLE WEDNESDAY ACROSS CENTRAL ALABAMA. AS A STORM SYSTEM EXITS TO THE EAST AND HIGH PRESSURE BUILDS INTO THE AREA...A TIGHTENED PRESSURE GRADIENT WILL LEAD TO INCREASED NORTHWESTERLY WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.